Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 166, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 22, 2004, 1:09 PM CDT for DeWitt County, Macon County, Illinois. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2004, 1:09 PM CDT (18:09 UTC)
- Expired
- Jul 22, 2004, 2:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties DeWitt County, IL, Macon County, IL
The radar
The Lincoln radar (KILX), 40 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 1:40 PM CDT | TSTM WND DMG | Maroa, IL | TREE DOWN ON A HOUSE IN MAROA...POWER LINES DOWN IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 12:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1619 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 221809
SVRILX
ILC039-115-221915-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
108 PM CDT THU JUL 22 2004
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DE WITT COUNTY IN CENTRAL ILLINOIS
MACON COUNTY IN CENTRAL ILLINOIS
* UNTIL 215 PM CDT
* AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 11 MILES WEST OF KENNEY...OR ABOUT 9 MILES
SOUTHEAST OF LINCOLN...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KENNEY
MAROA
CLINTON
ARGENTA
WELDON
THIS STORM WILL PRODUCE FREQUENT LIGHTNING. MOVE INDOORS AND STAY
AWAY FROM TREES AND HIGH OBJECTS. STAY AWAY FROM WINDOWS AND AVOID
USING THE TELEPHONE.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 4016 8869 4010 8869 4009 8876 3992 8876
3993 8882 3993 8913 3995 8914 4011 8914
4013 8915 4017 8868
$$
BAKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:30 AM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 22, 11:30 AM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1130 AM CDT THU JUL 22 2004 .DISCUSSION... UPDATED THE FORECAST LATE THIS MORNING TO LOWER CHANCES OF RAIN SE IL AND ELEVATE HIGHS TO LOWER 90S THIS AFTERNOON WHERE MORE SUNSHINE EXPECTED AND HIGHER HEAT INDICES FROM 100 TO 105. MAY NEED TO UPDATE AGAIN TO INCREASE CHANCE OF RAIN FROM THE IL RIVER VALLEY NW WHERE MCS IMPACTING SE IOWA AND NW IL AND DRIFTING ENE. 16Z SURFACE ANALYIS SHOWS A COLD FRONT NEAR THE WI/IL BORDER INTO SE IOWA AND CENTRAL KANSAS. THIS FRONT TO EASE SE TOWARD NORTHERN COUNTIES AROUND 00Z AND COLLDING WITH VERY UNSTABLE TROPICAL AIR MASS OVER CENTRAL IL WHERE LIFTED INDICES AROUND MINUS 10C AGAIN TODAY. WEAKER CAP THAN YESTERDAY PLUS BOUNDARY MOVING IN WILL PRODUCE GOOD CHANCE OF CONVECTION THIS AFTERNOON. SPC CONTINUES SLIGHT RISK OF SEVERE WX THIS AFTERNOON AND EVENING NW OF I-70. PRECIPITABLE WATER VALUES FROM 1.75 TO 2 INCHES TO ENHANCE CHANCES OF HEAVY RAIN THIS AFTERNOON NORTH OF I-70. TEMPS HAD WARMED INTO THE 80S FROM THE IL RIVER EAST AND DEWPOINTS IN THE 70S GIVING HEAT INDICES IN THE 90S AT 11 AM. EXPECT HIGHS TO RANGE FROM THE MID 80S NW BY GALESBURG TO LOWER 90S SE BY LAWRENCEVILLE WITH HEAT INDICES PEAKING NEAR 95 FROM PEORIA NW TO 100 TO 105 OVER SE IL. && .PREV DISCUSSION...MAIN FORECAST PROBLEM IN THE SHORT TERM CONTINUES TO BE THE FRONTAL BOUNDARY...WHEN IT WILL RAIN AND HOW MUCH RAIN WILL FALL. SHORT TERM...TODAY THROUGH FRIDAY NIGHT... 00Z ETA AND GFS CONTINUE TO BE VERY SIMILAR IN HOW THEY HANDLE THE FRONTAL BOUNDARY. HOWEVER GFS HAS FEEDBACK ISSUES AND WILL GO CLOSER TO ETA/S QPF NUMBERS IN THE SHORT TERM. FOR TODAY...SOME LINGERING SHOWERS AND THUNDERSTORMS EARLY THIS MORNING DUE TO OLD OUTFLOWS FROM MCS THAT MOVED SOUTHEAST ACROSS THE EASTERN HALF OF ILLINOIS LAST NIGHT. SO WILL KEEP HIGHER POPS IN THE SOUTHERN SECTIONS OF THE CWA DURING THE MORNING HOURS. IN THE MEANTIME...FRONT TO SLOWLY SINK TO THE SOUTH OVER THE CWA AND WILL BE ALONG THE I-72 COORIDOR BY 00Z. THIS WILL BE THE MAIN FOCUSING MECHANISM FOR ACTIVITY FOR THE NEXT 36 HOURS...WITH MID 70S DEWPTS POOLING ALONG THE BOUNDARY AND PWS IN EXCESS OF TWO INCHES. ETA AND GFS CONTINUE TO FORECAST LI/S APPROACHING MINUS 6 AND ILLINOIS REMAINS IN THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET MAX THROUGH FRIDAY MORNING. HOWEVER...SURFACE BASED CAPES HAVE FALLEN FROM PREVIOUS MODEL RUNS AND ARE ONLY BETWEEN 1500 AND 2000 J/KG TODAY. BUT WITH SO MUCH WARMING ALOFT AND HIGHER DEWPTS ADVECTING IN...MUCAPES WILL BE BETWEEN 2000 AND 3000 J/KG...WITH A MAX NEAR 4500 J/KG OVER NORTHERN PORTIONS OF THE CWA THIS AFTERNOON. SPC/S NEW DAY ONE OUTLOOK HAS MOST OF CWA IN A SLIGHT RISK FOR THIS AFTERNOON AND TONIGHT...MAINLY ALONG AND NORTH OF I-70. WILL GO WITH HIGHER POPS ALL LOCATIONS FOR THIS AFTERNOON AND TONIGHT AND WILL ADD MENTION OF HEAVY RAINFALL POSSIBLE. AS FOR HIGH TEMPS TODAY...WITH ALL OF THE DEBRIS CLOUDS AND ONGOING CONVECTION STILL FEEL THAT UPPER 80S THE BEST BET...JUST A COUPLE OF DEGREES COOLER THAN THE MAV NUMBERS. SHOWERS AND THUNDERSTORMS WILL BE ONGOING FOR TONIGHT WITH SEVERAL ROUNDS OF PRECIPITATION. FRONT WILL CONTINUE TO SINK TO THE SOUTH AND WILL BE SOUTH OF THE OHIO RIVER BY 12Z. FOR FRIDAY...EVEN THOUGH FRONT WILL BE TO THE SOUTH OF CWA...SOME OVERRUNNING PCPN NOT OUT OF THE QUESTION AS ADDITIONAL SHORTWAVES MOVE EAST ALONG THE BOUNDARY. BY EARLY FRIDAY EVENING...PRECIPITATION WILL COME TO AN END WITH COOLER AND DRIER CONDITIONS RETURNING TO THE REGION. LONG TERM...SATURDAY THROUGH WEDNESDAY... NO MAJOR CHANGES MADE TO THE EXTENDED FORECAST AS EXTENDED GFS AND ENSEMBLES CONTINUE TO KEEP CWA RAINFREE THROUGH THE PERIOD WITH COOL AND DRY WEATHER. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && BYRD/HUETTL
Hazardous weather outlook, Jul 22, 11:11 AM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1111 AM CDT THU JUL 22 2004 ILZ027>031-036>038-040>057-061-231107- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX- LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA- PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...MATTOON... PEORIA...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE 1111 AM CDT THU JUL 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A COLD FRONT WILL MOVE SOUTHEAST INTO CENTRAL ILLINOIS THIS EVENING. THIS COLD FRONT COLLIDING WITH A VERY UNSTABLE TROPICAL AIR MASS WILL PRODUCE SCATTERED THUNDERSTORMS FOR THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL AND FREQUENT LIGHTNING IS ALSO POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE COLD FRONT WILL EXIT SOUTHEAST ILLINOIS FRIDAY MORNING KEEPING THE CHANCES OF THUNDERSTORMS SOUTH OF PEORIA AND BLOOMINGTON...WITH THE BEST CHANCE FROM I-70 SOUTH. THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS AT THIS TIME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. ILZ062-063-066>068-071>073-231107- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE 1111 AM CDT THU JUL 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A COLD FRONT WILL MOVE SOUTHEAST INTO SOUTHEAST ILLINOIS LATE TONIGHT. THIS APPROACHING COLD FRONT COLLIDING WITH A VERY UNSTABLE TROPICAL AIR MASS WILL PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON AND BE MORE LIKELY TONIGHT. HEAVY RAINFALL AND FREQUENT LIGHTNING IS POSSIBLE WITH THESE STORMS TONIGHT. NO OTHER SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE COLD FRONT WILL EXIT SOUTHEAST ILLINOIS FRIDAY MORNING. THIS FRONT WILL STILL BE CLOSE ENOUGH TO CONTINUE A CHANCE OF THUNDERSTORMS DURING THE DAY FRIDAY. THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS AT THIS TIME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. HUETTL
In the hours before
Local storm report, Jul 22, 12:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1259 PM CDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL ELKHART 40.02N 89.48W
07/22/2004 0.75 INCH LOGAN IL TRAINED SPOTTER
&&
KELLYLocal storm report, Jul 22, 1:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
102 PM CDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0101 PM TSTM WND DMG BROADWELL 40.07N 89.44W
07/22/2004 LOGAN IL EMERGENCY MNGR
TREE BLOWN DOWN ON POWER SUBSTATION. FROM COUNTY ESDA.
&&
KELLYThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:16 AM CDT | Severe Thunderstorm Warning | ILX | Clark | 59 min |
| Jul 22, 12:23 PM CDT | Severe Thunderstorm Warning | ILX | Menard | 52 min |
| Jul 22, 12:32 PM CDT | Severe Thunderstorm Warning | ILX | Logan | 58 min |
| Jul 22, 1:32 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon | 43 min |
| Jul 22, 1:46 PM CDT | Severe Thunderstorm Warning | ILX | Piatt | 59 min |
| Jul 22, 1:54 PM CDT | Tornado Warning | ILX | Piatt | 51 min |
| Jul 22, 1:55 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas | 65 min |
| Jul 22, 1:56 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 64 min |
| Jul 22, 2:02 PM CDT | Flash Flood Warning | ILX | Richland | 3 hr |
| Jul 22, 2:09 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie, Shelby | 66 min |
| Jul 22, 2:18 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 57 min |
| Jul 22, 2:21 PM CDT | Tornado Warning | ILX | Douglas | 39 min |
| Jul 22, 2:28 PM CDT | Severe Thunderstorm Warning | ILX | Coles | 62 min |
| Jul 22, 2:32 PM CDT | Flash Flood Warning | ILX | Lawrence | 4 hr |
| Jul 22, 2:54 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Edgar | 66 min |
| Jul 22, 3:05 PM CDT | Flash Flood Warning | ILX | Shelby | 6 hr |
| Jul 22, 3:16 PM CDT | Severe Thunderstorm Warning | ILX | Cumberland | 44 min |
| Jul 22, 3:22 PM CDT | Flash Flood Warning | ILX | Clark, Cumberland | 6 hr |
| Jul 22, 3:27 PM CDT | Severe Thunderstorm Warning | ILX | Effingham, Jasper | 63 min |
| Jul 22, 3:37 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 53 min |
| Jul 22, 4:00 PM CDT | Flash Flood Warning | ILX | Crawford, Jasper | 5 hr |
| Jul 22, 4:06 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence, Richland | 54 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.